Calculating the normalising constant of the Bingham distribution on the sphere using the holonomic gradient method

Tomonari Sei, Alfred Kume

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

In this paper we implement the holonomic gradient method to exactly compute the normalising constant of Bingham distributions. This idea is originally applied for general Fisher-Bingham distributions in Nakayama et al. (Adv. Appl. Math. 47:639-658, 2011). In this paper we explicitly apply this algorithm to show the exact calculation of the normalising constant; derive explicitly the Pfaffian system for this parametric case; implement the general approach for the maximum likelihood solution search and finally adjust the method for degenerate cases, namely when the parameter values have multiplicities.

Original languageEnglish
Pages (from-to)1-12
Number of pages12
JournalStatistics and Computing
DOIs
Publication statusAccepted/In press - 2013

Fingerprint

Normalizing Constant
Gradient methods
Gradient Method
Maximum likelihood
Pfaffian
Maximum Likelihood
Multiplicity
Gradient

Keywords

  • Bingham distributions
  • Directional statistics
  • Holonomic functions

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Statistics, Probability and Uncertainty
  • Computational Theory and Mathematics

Cite this

Calculating the normalising constant of the Bingham distribution on the sphere using the holonomic gradient method. / Sei, Tomonari; Kume, Alfred.

In: Statistics and Computing, 2013, p. 1-12.

Research output: Contribution to journalArticle

@article{0b89c62fe875418c9ce2d5e99783a614,
title = "Calculating the normalising constant of the Bingham distribution on the sphere using the holonomic gradient method",
abstract = "In this paper we implement the holonomic gradient method to exactly compute the normalising constant of Bingham distributions. This idea is originally applied for general Fisher-Bingham distributions in Nakayama et al. (Adv. Appl. Math. 47:639-658, 2011). In this paper we explicitly apply this algorithm to show the exact calculation of the normalising constant; derive explicitly the Pfaffian system for this parametric case; implement the general approach for the maximum likelihood solution search and finally adjust the method for degenerate cases, namely when the parameter values have multiplicities.",
keywords = "Bingham distributions, Directional statistics, Holonomic functions",
author = "Tomonari Sei and Alfred Kume",
year = "2013",
doi = "10.1007/s11222-013-9434-0",
language = "English",
pages = "1--12",
journal = "Statistics and Computing",
issn = "0960-3174",
publisher = "Springer Netherlands",

}

TY - JOUR

T1 - Calculating the normalising constant of the Bingham distribution on the sphere using the holonomic gradient method

AU - Sei, Tomonari

AU - Kume, Alfred

PY - 2013

Y1 - 2013

N2 - In this paper we implement the holonomic gradient method to exactly compute the normalising constant of Bingham distributions. This idea is originally applied for general Fisher-Bingham distributions in Nakayama et al. (Adv. Appl. Math. 47:639-658, 2011). In this paper we explicitly apply this algorithm to show the exact calculation of the normalising constant; derive explicitly the Pfaffian system for this parametric case; implement the general approach for the maximum likelihood solution search and finally adjust the method for degenerate cases, namely when the parameter values have multiplicities.

AB - In this paper we implement the holonomic gradient method to exactly compute the normalising constant of Bingham distributions. This idea is originally applied for general Fisher-Bingham distributions in Nakayama et al. (Adv. Appl. Math. 47:639-658, 2011). In this paper we explicitly apply this algorithm to show the exact calculation of the normalising constant; derive explicitly the Pfaffian system for this parametric case; implement the general approach for the maximum likelihood solution search and finally adjust the method for degenerate cases, namely when the parameter values have multiplicities.

KW - Bingham distributions

KW - Directional statistics

KW - Holonomic functions

UR - http://www.scopus.com/inward/record.url?scp=84890896369&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84890896369&partnerID=8YFLogxK

U2 - 10.1007/s11222-013-9434-0

DO - 10.1007/s11222-013-9434-0

M3 - Article

AN - SCOPUS:84890896369

SP - 1

EP - 12

JO - Statistics and Computing

JF - Statistics and Computing

SN - 0960-3174

ER -